Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Honolulu, HI

August 4, 2019Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 4, 2019, 6:55 PM HST for Kauai County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2019, 6:55 PM HST (04:55 UTC)
Expired
Aug 4, 2019, 10:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 34 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:45 PM HSTFLASH FLOODAnahola, HIFLOODING BLOCKING ACCESS TO SOME HOMES IN ANAHOLA. NO DAMAGE REPORTED.
Aug 4, 7:45 PM HSTHEAVY RAIN 0Anahola, HIFLOODING BLOCKING ACCESS TO SOME HOMES. NUISANCE FLOODING NO IMPACTS.
Aug 4, 7:55 PM HSTFLASH FLOOD1 N Kapaa, HIWATER FLOWING OVER KEAPANA BRIDGE. NO DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

677 
WGHW50 PHFO 050455
FFWHFO
HIC007-050800-
/O.NEW.PHFO.FF.W.0008.190805T0455Z-190805T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
655 PM HST Sun Aug 4 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1000 PM HST.

* At 654 PM HST, radar indicated heavy rain near Kilauea. Rain was 
  falling at a rate of 2 to 4 inches per hour. Flash flooding is 
  expected to begin shortly.

* Locations in the warning include but are not limited to...
  Kilauea, Anahola, Moloaa, Wailua, Wailua Homesteads, Kapaa, North
  Fork Wailua Trails and Princeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1000 PM HST if heavy rain
persists.

LAT...LON 2221 15937 2222 15936 2219 15932 2211 15930
      2205 15934 2200 15933 2200 15943 2223 15945
      2222 15943 2224 15940

$$

RCB
2 follow-up statements
442 
WGHW70 PHFO 050554
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
754 PM HST Sun Aug 4 2019

HIC007-050800-
/O.CON.PHFO.FF.W.0008.000000T0000Z-190805T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
754 PM HST Sun Aug 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 748 PM HST, radar indicated heavy rain across the warned area.
Flash flooding is expected to begin shortly. Rainfall rates of 1 to 
2 inches per hour continue to fall over the warning area in 
northeastern Kauai. Although the heaviest rainfall is decreasing, 
significant water flows in local area streams will continue for the 
next few hours.

Locations in the warning include but are not limited to...
Kilauea, Anahola, Moloaa, Wailua, Wailua Homesteads, Kapaa, North
Fork Wailua Trails and Princeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1000 PM HST if heavy rain
persists.

LAT...LON 2221 15937 2222 15936 2219 15932 2211 15930
      2205 15934 2200 15933 2200 15943 2223 15945
      2222 15943 2224 15940

$$

RCB
868 
WGHW70 PHFO 050752
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
952 PM HST Sun Aug 4 2019

HIC007-050800-
/O.EXP.PHFO.FF.W.0008.000000T0000Z-190805T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
952 PM HST Sun Aug 4 2019

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY
WILL EXPIRE AT 1000 PM HST...

Weather radar showed that heavy rain has ended. Elevated water 
levels in local area streams will slowly recede over the next few 
hours.

LAT...LON 2221 15937 2222 15936 2219 15932 2211 15930
      2205 15934 2200 15933 2200 15943 2223 15945
      2222 15943 2224 15940

$$

RCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:35 PM HST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 3:35 PM HST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
335 PM HST Sun Aug 4 2019

.SYNOPSIS...
The weather pattern for the next few days will be highly dependent
on the size, track and intensity of Tropical Cyclone Flossie. A
wetter weather pattern is setting up as the moisture field associated
with Flossie moves across the area from east to west. Instability
caused by an upper level trough just northwest of the area will
keep the airmass a bit unstable allowing for a slight chance of
thunderstorms over some areas. A trade wind weather pattern is
forecast to make a return later in the week and on into next
weekend.

&&

.DISCUSSION...
A mid and upper level trough is located just to the northwest of
Kauai. It's associated instability along with lingering moisture
from Tropical Cyclone Erick has allowed for thunderstorms to form
over and around Kauai. Thus a slight chance of thunderstorms are
possible there through tonight. Elsewhere, moisture embedded in
the low level flow is providing for some passing showers over some
windward and mauka locations, while most leeward locations are
generally dry. Tropical Cyclone Erick, currently located several
hundred miles southwest of the state, continues to move westward
away from the area. The lingering impacts from Erick are higher
humidity levels along with a swath of high cirrus clouds which
will be moving over the west end of the state overnight. Tropical
Cyclone Flossie is currently centered several hundred miles east
of the state. Our upcoming weather pattern will be highly dependent
on the size, track and intensity of Flossie as it nears the vicinity
of main Hawaiian Islands.

The 11 AM HST forecast for Flossie from the Central Pacific
Hurricane Center has the center passing by just north of the state
Monday and Tuesday. A mid and upper level trough currently
centered just northwest of the state is forecast to linger over
the next few days. This will keep the airmass a bit less stable
than normal. The strongest winds associated with Flossie are
located in the north semicircle of the system. Thus on its
projected track, winds are not expected to play much of a factor
in our forecast at this time. The biggest concern is the moisture
field associated with the system interacting with the mid and
upper level trough.

Shower activity is expected to ramp up later tonight and Monday
over the east end of the chain, then spread up the island chain
late Monday into Tuesday. Also instability caused by the mid and
upper level trough will keep the airmass a bit on the unstable
side. The increased moisture from Flossie along with the
instability associated with the trough will allow for for the
potential for heavy rainfall and possible thunderstorms over the
east end of the state Monday and Monday night. Thus a Flash Flood
Watch has been issued for Maui and the Big Island beginning Monday
morning. This may later need to be expanded further up the chain
as the moisture spreads westward.

By Wednesday, the east end of the state is expected to become
drier as the moisture field from Flossie moves westward. However,
the global models continue to keep higher precipitable water
values over the central and western end of the state. With the
trough lingering just to our northwest, a continued wet weather
pattern may continue across some areas.

Later in the week and on into next weekend, we expect trade winds
to make a return as high pressure builds in northeast of the area
the the effects of Flossie pull away to the north. However the
trough is forecast to linger just to our northwest. Shower activity
will be highly dependent on incoming moisture availability mainly
affecting windward and mauka areas. However confidence in the
details that far out in the forecast is rather low at this time.

&&

.AVIATION...
A few thunderstorms remain ongoing across Kauai and Oahu this
afternoon, but activity is expected to die off shortly after
sunset. AIRMET Sierra for mountain obscuration on Kauai remains in
effect. Further to the east, a few higher topped showers (around
FL300) have developed over the Kona slopes, but have not produced
any lightning. These clouds and showers are expected to clear out
with land breezes overnight.

TC Flossie continues to approach the state from the east and will
bring increased chances for TSRA late tonight and Monday, mainly
for the Big Island and Maui.

&&

.MARINE...
Tropical Cyclone Flossie continues to move west toward the
Hawaiian Waters and continues to weaken. Swells from Flossie will
produce seas near the 10 foot Small Craft Advisory threshold in
areas of the Hawaii Coastal Waters exposed to the east swells. The
swells from Flossie will also produce warning level surf along
east facing shores of the Big Island and Maui and surf above the
advisory level along east facing shores of Molokai, Oahu and
Kauai. Surf will remain small along others shores for the next few
days. Surf along south facing shores will rise over the second
half of the week as swells from the Tasman Sea arrive.

A ridge north of the Hawaiian Waters will maintain moderate to
fresh trade winds this evening. Flossie is forecast to move into
the eastern offshore waters tonight with strong east to southeast
winds north of the cyclone and lighter and variable winds south of
the cyclone. As Flossie dissipates, moderate trade winds will
spread back over the area during the second half of the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Monday morning through late Monday night
for Maui-Big Island.

High Surf Warning until 6 AM HST Monday for Maui Windward West-
Windward Haleakala-South Big Island-Big Island North and East.

High Surf Advisory until 6 AM HST Monday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward.

Small Craft Advisory until 6 AM HST Monday for Kauai Windward
Waters-Oahu Windward Waters-Kaiwi Channel-Maui County Windward
Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Burke
AVIATION...Dye
MARINE...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:19 PM HSTFlash Flood WatchHFOHawaii, Kalawao48 hr
Aug 4, 6:07 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 5, 1:58 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 5, 6:51 AM HSTAreal Flood AdvisoryHFOKauai88 min
Aug 5, 1:06 PM HSTAreal Flood AdvisoryHFOKauai96 min

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.